Contrast-Induced Reaction: Risk Factors

Advanced, Special Problems or Issues in Anesthesiology

Adverse reactions to iodinated contrast agents may include contrast-induced nephropathy (CIN) or systemic reactions, which may either be immediate or delayed. Immediate reactions (occurring within the first hour after exposure) are thought to be anaphylactoid in nature, mediated by direct complement activation and release of inflammatory mediators from mast cells and basophils whereas delayed reactions (occurring 1 hour to 7 days post-exposure) are thought to be T-cell mediated. Manifestations of a contrast-induced reaction may include pruritis, utricaria, flushing, diaphoresis, distributive shock, cardiac arrhythmias, bronchospasm, pulmonary edema, angioedema, convulsions, headache, nausea, etc. The estimated risk of reaction to modern contrast agents ranges from 1-12%, with only 0.01-0.2% of those being severe reactions.

Risk factors for contrast-induced reactions include:

  • History of previous contrast reaction
  • Multiple exposures to contrast media
  • Asthma
  • Allergic rhinitis
  • Cardiac disease (congestive heart failure, previous MI)
  • Dehydration
  • Hematologic conditions
  • Metabolic conditions (eg. diabetes)
  • Chronic kidney disease

Sources

    Int J Angiol;2013 Sep;22(3):149-54

    [PubMed: 24436602]

62%

Answered correctly

2019

Year asked

Author
Chris Spencer, MD